Thunderstorm Wind, Cross
- When
- May 20, 1:26 PM CST to 1:31 PM CST
- Where
- Cross County, 1.38 mi S of L Angiulle
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.210, -90.900
Tree down on AR-193.
Numerous showers and thunderstorms covered Arkansas during the early morning hours on May 20, 2025. As these storms moved toward the Mid-South, the cap weakened, and one segment near the Tennessee/Mississippi border intensified and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Numerous showers and thunderstorms covered Arkansas during the early morning hours on May 20, 2025. As these storms moved toward the Mid-South, the cap weakened, and one segment near the Tennessee/Mississippi border intensified and produced wind damage. These storms exited the region by mid-morning.
A brief lull in thunderstorm activity occurred from late morning until early afternoon. Gusty southwest winds aided in rapid atmospheric recovery with SBCAPE values greater than 2000 J/kg by mid-afternoon. In addition, dewpoints remained in the low 70s with bulk shear around 50 kts. Initially, storms were supercellular in nature and eventually formed into a line during the evening hours. Damaging winds and hail were common during this event, and a weak tornado occurred near Jackson, TN.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 1:22 PM CST, 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Memphis TN 222 PM CDT Tue May 20 2025 ...New MESOSCALE UPDATE, DISCUSSION... .KEY MESSAGES... Updated at 205 PM CDT Tue May 20 2025 - A Tornado Watch is in effect until 8PM for all of the Mid-South. Large hail, damaging winds, and a strong tornado or two are the main threats. - Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front. A low chance of showers will occur late Wednesday as another cold front moves across the region. - Better Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through. && .DISCUSSION... (This evening through next Monday) Issued at 205 PM CDT Tue May 20 2025 The airmass has recovered well over the past 3 hours as skies cleared quickly behind this morning's storms. Hi-res model guidance has handled the overall radar trends well from this morning and shows scattered to numerous thunderstorms this afternoon and evening. A SW to NE gradient of MLCAPE is currently stretched over the area. Current values range from 2500 J/kg over SE AR and NW MS to 1500 J/kg near TN/KY border. Deep layer shear remains plentiful with 50 to 65 knots across the entire area. The current upscale growth limiting factors are low level shear (<150 effective SRH) and mid level lapse rates (around 6 C/km). As a 70 knot mid level jet rounds the base of the main trough, better lapse rates and low level shear will increase over the next couple of hours over much of the area. The most favorable location of overlapping shear and instability will reside along and south of I-40 through this evening. The most robust storms are currently moving across south central Arkansas and will likely move into SW portions of the Mid-South over hour or so. Storm motion is currently SW to NE, but expected to become more westerly by late afternoon as the mid level jet overspreads the area. This will not only accelerate storm motion, but will most likely shift storm mode from discrete supercellular to more linear with bowing line segments. All hazards are anticipated within this regime including damaging winds, large hail, and a few strong tornadoes (EF-2+). The threat of severe weather will end just after sunset as the main shortwave swings through the region. A cold front will quickly swing in behind the storms and begin to advect in drier and cooler air through tomorrow morning. The models continue to hit on a few showers Wednesday night into early Thursday morning as a shortwave and associated cold front moves across the area. Much drier air will move in for Thursday and Friday, with highs in the 70s and lows in the upper 40s and lower 50s. Unsettled weather will begin as early as Friday night and continue through early next week as several upper level disturbances rotate through the region. AC3 && .AVIATION... (18Z TAFS) Issued at 1240 PM CDT Tue May 20 2025 Main concern this TAF issuance remains convection moving across the airspace this afternoon into evening. CAMs continue to struggle with intensity and exact timing of thunderstorms, though, went ahead and upgraded PROB30s to TEMPOs given the environment. VFR conditions are expected to prevail, though, a few brief drops to MVFR can't be ruled out. Behind the boundary bringing the aforementioned convection, skies will clear pretty rapidly. Southwest winds will remain gusty, up to 25 kts, through around sunset when winds begin shifting west/northwest. AEH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...AC3 AVIATION...AEH
Special Weather Statement
National Weather Service Memphis TN
153 PM CDT Tue May 20 2025
ARZ009-MOZ113-201915-
Clay AR-Dunklin MO-
153 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLAY AND
NORTHEASTERN DUNKLIN COUNTIES THROUGH 215 PM CDT...
At 153 PM CDT, Doppler radar was tracking a strong thunderstorm over
Saint Francis, or near Piggott, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Saint Francis, Valley Ridge, Providence, St. Francis, Campbell,
Morris State Park, Wilhelmina, Chalk Bluff Natural Area, Clarkton,
Piggott, Chalk Bluff Battlefield Park, Baird, Pollard, McGuires,
Townley, Malden, and Holcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for eastern
Arkansas...and southeastern Missouri.
&&
LAT...LON 3659 8996 3654 8995 3653 8996 3643 8996
3635 9020 3644 9029 3663 9004 3663 8996
TIME...MOT...LOC 1853Z 237DEG 46KT 3643 9013
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MJSpecial Weather Statement
National Weather Service Memphis TN
155 PM CDT Tue May 20 2025
ARZ026-027-035-036-201930-
Poinsett AR-Craighead AR-Cross AR-Crittenden AR-
155 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAIGHEAD...EASTERN
POINSETT...NORTHWESTERN CRITTENDEN AND NORTHEASTERN CROSS COUNTIES
THROUGH 230 PM CDT...
At 155 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Cherry Valley, or 8 miles southeast of Harrisburg,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Payneway, Wiley Crossing, Birdeye, Tulot, Deckerville, Marked Tree,
Weona Junction, Weona, Hatchie Coon, Stewart, Dub, Colton, Twist,
Lepanto, Bay Village, Coldwater, Alto, Judd Hill, Bunney, and Lake
Poinsett State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for eastern
Arkansas.
&&
LAT...LON 3577 9029 3544 9029 3544 9027 3530 9066
3549 9079
TIME...MOT...LOC 1855Z 239DEG 32KT 3547 9063
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CMASpecial Weather Statement
National Weather Service Memphis TN
205 PM CDT Tue May 20 2025
MSZ002-012-013-201930-
Lafayette MS-Marshall MS-Panola MS-
205 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LAFAYETTE...
SOUTHWESTERN MARSHALL AND NORTHEASTERN PANOLA COUNTIES THROUGH 230 PM
CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm near
John W Kyle State Park, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Malone, Keel, Blackwater, Teckville, Sardis, Burgess, Cambridge,
Glenville, College Hill Station, Abbeville, College Hill, Harmontown,
Hayes Crossing, Spraggins, Holly Springs National Forest, Laws Hill,
Oxford, John W Kyle State Park, and Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Mississippi.
&&
LAT...LON 3447 8998 3456 8973 3455 8967 3458 8967
3465 8946 3436 8931 3425 8987
TIME...MOT...LOC 1905Z 246DEG 34KT 3438 8979
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CMASpecial Weather Statement
National Weather Service Memphis TN
210 PM CDT Tue May 20 2025
ARZ035-048-201945-
St. Francis AR-Cross AR-
210 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ST. FRANCIS AND
CROSS COUNTIES THROUGH 245 PM CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Oaks, or 13 miles west of Wynne, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wynne, Hydrick, Rosenbaum, River Front, Fitzgerald Crossing,
Wittsburg, Village Creek State Park, Fair Oaks, Brushy Lake, McElroy,
Vanndale, Mersman, Colt, Fair Field, Cherry Valley, Ellis Chapel,
Levesque, Hamlin, Princedale, and L'angville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for eastern
Arkansas.
&&
LAT...LON 3527 9104 3542 9074 3518 9058 3506 9104
TIME...MOT...LOC 1910Z 246DEG 34KT 3518 9102
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CMASpecial Weather Statement
National Weather Service Memphis TN
216 PM CDT Tue May 20 2025
TNZ021-022-052-054-055-201945-
Carroll TN-Henderson TN-Madison TN-Benton TN-Decatur TN-
216 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT HENDERSON...SOUTHWESTERN
BENTON...SOUTHEASTERN CARROLL...CENTRAL MADISON AND NORTHERN DECATUR
COUNTIES THROUGH 245 PM CDT...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Goose, or 9 miles east of Jackson, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hickory Flat, Dollar, Bemis, Cedar Grove, Jeannette, Beech Bluff,
Jackson, Westover, Madison Hall, Lexington, Union Cross, Juno,
Holladay, Gilmore, Maple Grove, Blue Goose, Timberlake, Hinson
Springs, Cozette, and East Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for west
Tennessee.
&&
LAT...LON 3571 8803 3557 8856 3559 8857 3559 8860
3558 8862 3555 8863 3548 8886 3568 8900
3598 8816 3574 8801
TIME...MOT...LOC 1916Z 245DEG 34KT 3565 8865
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CMASpecial Weather Statement
National Weather Service Memphis TN
218 PM CDT Tue May 20 2025
MOZ113-115-TNZ001-201945-
Pemiscot MO-Dunklin MO-Lake TN-
218 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT PEMISCOT...EAST CENTRAL DUNKLIN
AND SOUTHWESTERN LAKE COUNTIES THROUGH 245 PM CDT...
At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deering, or near Kennett, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scobeville, New Survey, Denton, Gobler, Covington, Tinkerville,
Stewart, Shade, Caruthersville, Bakerville, Hathaway, Deering, Hayti,
Stanley, Deer Land, West Kennett, Pascola, Rives, Canady, and
Hayward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri...and west Tennessee.
&&
LAT...LON 3640 8967 3641 8963 3623 8945 3622 8948
3621 8949 3619 8956 3619 8962 3618 8963
3617 8961 3606 8999 3622 9010 3639 8986
3639 8975 3642 8974 3643 8973
TIME...MOT...LOC 1917Z 240DEG 23KT 3618 8997
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DNMThe Memphis radar (KNQA), 94 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
Tree down on AR-193.
Downed powerlines.
Several power poles downed across Hwy 14 between Marie and Wilson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261630, 1267043, 1261629, 1261631, 1261628, 1261632.